Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 37, NWS Pueblo, CO

December 10, 2017Baca County, Kiowa County, Prowers County, Colorado

NWS Pueblo, CO issued this red flag warning at Dec 10, 2017, 3:00 PM MST for Baca County, Kiowa County, Prowers County, Colorado. It took effect at Dec 11, 2017, 10:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 10, 2017, 3:00 PM MST (22:00 UTC)
In effect from
Dec 11, 2017, 10:00 AM MST
Expired
Dec 11, 2017, 5:00 PM MST
In force
7 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4294 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WWUS85 KPUB 102200
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
300 PM MST Sun Dec 10 2017

...A Red Flag Warning for gusty winds, low relative humidity and
dry fuels has been issued from 10 AM until 5 PM Monday for fire
weather zones 234, 236, and 237, which includes Kiowa, Prowers and
Baca counties...

COZ234-236-237-111400-
/O.NEW.KPUB.FW.W.0037.171211T1700Z-171212T0000Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
300 PM MST Sun Dec 10 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM MST MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
234...236 AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 5 PM MST Monday.

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...North 10 to 15 mph with gusts up to 25 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
247 
WWUS85 KPUB 110012
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
512 PM MST Sun Dec 10 2017

...A Red Flag Warning for gusty winds, low relative humidity and
dry fuels has been issued from 10 AM until 5 PM Monday for fire
weather zones 234, 236, and 237, which includes Kiowa, Prowers
and Baca counties...

COZ234-236-237-111615-
/O.CON.KPUB.FW.W.0037.171211T1700Z-171212T0000Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
512 PM MST Sun Dec 10 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM MST
MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 234...236 AND 237...

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...North 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
730 
WWUS85 KPUB 111057
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
357 AM MST Mon Dec 11 2017

...A Red Flag Warning is in effect from 10 am to 5 pm today for 
gusty winds, low humidities and dry fuels for fire weather zones 
234, 236, and 237, which includes Kiowa, Prowers and Baca Counties...

COZ234-236-237-120000-
/O.CON.KPUB.FW.W.0037.171211T1700Z-171212T0000Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
357 AM MST Mon Dec 11 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
5 PM MST THIS AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 234...236 AND 237...

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...Northwest to Northeast 10 to 20 gusting to 35 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels may contribute
to extreme fire behavior.

&&

$$
156 
WWUS85 KPUB 112140
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
240 PM MST Mon Dec 11 2017

...A Red Flag Warning remains in effect until 5 pm today for 
gusty winds, low humidities and dry fuels for fire weather zones 
234, 236, and 237, which includes Kiowa, Prowers and Baca 
Counties...

COZ234-236-237-120000-
/O.CON.KPUB.FW.W.0037.000000T0000Z-171212T0000Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
240 PM MST Mon Dec 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 234...236 AND 237...

* Affected Area...Fire Weather Zones 234...236 and 237.

* Winds...North 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Conditions will be favorable for the rapid ignition, 
  growth and spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels may contribute
to extreme fire behavior.

&&

$$
413 
WWUS85 KPUB 120002
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
502 PM MST Mon Dec 11 2017

...Red Flag Warning for gusty winds and low relative humidity for
fire weather zones 234, 236 and 237, which includes Kiowa, 
Prowers and Baca Counties, has been allowed to expire......

COZ234-236-237-120115-
/O.EXP.KPUB.FW.W.0037.000000T0000Z-171212T0000Z/
Kiowa County Including Eads-Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
502 PM MST Mon Dec 11 2017

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 234...236 
AND 237...

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Dec 10, 10:18 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Dec 10, 10:18 AM MST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1018 AM MST Sun Dec 10 2017

.SHORT TERM...(Today and tonight)
Issued at 500 AM MST Sun Dec 10 2017

...Dry and Unseasonably Mild...

Dry and unseasonably mild weather will continue today.  Massive
upper high pressure ridge over the western U.S. will expand eastward
a bit, strengthening over Colorado.  The airmass over the area will
warm in response to the strengthening.  Consequently, another day of
mild December weather is expected with afternoon highs climbing 10
to 20 degrees above average for this time of year. Upper jet will be
a bit too far north and east of the forecast area for winds strong
enough to trigger fire weather highlights. Regardless, humidities
will still be very low. Caution needs to continue with regard to
activities that could accidentally start wildfires.

.LONG TERM...(Monday through Saturday)
Issued at 500 AM MST Sun Dec 10 2017

Other than gusty winds and localized/elevated fire weather
concerns at times, project that dry conditions and above seasonal
average temperatures will be noted over the forecast district
during the longer term.

Latest longer term computer simulations, forecast model
soundings and PV/Precipitable Water analysis suggest that dry
north-northwesterly upper flow will prevail over the forecast
district from Monday into Friday, with upper flow then becoming
zonal to northwesterly from Friday evening into Saturday.

At the surface, varying degrees of eastern Colorado surface lee-
side troughing should be realized from Monday into Friday
night(with deepest lee-side troughing expected from Friday into
Friday night). Strongest dry north-northeasterly surface surge
should be noted on Saturday.

At this time, the highest potential for stronger winds during the
longer term are projected from later Monday into Tuesday and then
again from Wednesday into Thursday night(primarily over eastern
sections).

Also, the highest potential for localized/elevated fire weather
concerns at times are anticipated Monday, Wednesday and Friday,
favoring eastern sections of the forecast district primarily
during the afternoon hours.

Generally above seasonal mid-December maximum and minimum temperatures
are anticipated over the majority of the forecast district during
the longer term(especially from the eastern foothills/mountains
into the I-25 corridor and across the southeastern Colorado
plains), where max/min temperatures should run some 5F to 20F
above climatological averages from Monday into next Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1017 AM MST Sun Dec 10 2017

A high pressure system remains to our west, bringing dry conditions
and diurnal flow to KCOS and KPUB. Winds will remain light and
variable at KALS. VFR conditions for all KALS, KCOS, and KPUB for
the forecast period

Skelly

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SKELLY
Hazardous weather outlook, Dec 10, 5:17 AM MST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
517 AM MST Sun Dec 10 2017

COZ058>089-093>099-111230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
517 AM MST Sun Dec 10 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

The fire danger will be elevated today due to low humidities and dry
fuels.  Caution is advised to avoid activities that could
accidentally start wildfires.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Fire danger will be elevated at times Monday, Wednesday and
Friday...primarily over eastern locations during the afternoon
hours due to continued dry conditions, above seasonal temperatures
and locally gusty winds at times. Caution is advised to avoid
activities that could accidentally start wildfires during these
time-frames.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.